Alert archive / West Virginia / Winter Storm Warnings in 2023
Winter Storm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm warning at Dec 17, 2023, 2:25 PM EST for Greenbrier County, West Virginia. It took effect at Dec 18, 2023, 1:00 PM EST. It was in force for 21 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2023, 2:25 PM EST (19:25 UTC)
- In effect from
- Dec 18, 2023, 1:00 PM EST
- Expired
- Dec 19, 2023, 9:59 AM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 7:00 AM EST | SNOW 0.2 | 1 Sw White Sulphur Spri, WV | |
| Dec 19, 8:00 AM EST | SNOW 0.5 | 2 Ne Lewisburg, WV | |
| Dec 19, 8:00 AM EST | SNOW 0.5 | Renick, WV | |
| Dec 19, 8:00 AM EST | SNOW 1 | White Sulphur Springs, WV | |
| Dec 19, 8:00 AM EST | SNOW 1.5 | Neola, WV | |
| Dec 19, 8:00 AM EST | SNOW 3 | 1 Ne Meadow Bluff, WV | |
| Dec 19, 8:00 AM EST | SNOW 3 | Quinwood, WV | Snow depth is 4 inches. |
| Dec 19, 8:00 AM EST | SNOW 4 | Rainelle, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307 WWUS41 KRNK 171925 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 225 PM EST Sun Dec 17 2023 WVZ508-180700- /O.UPG.KRNK.WS.A.0002.231218T1800Z-231219T1500Z/ /O.NEW.KRNK.WS.W.0002.231218T1800Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 225 PM EST Sun Dec 17 2023 ...WINTER STORM WARNING IN EFFECT FROM 1 PM MONDAY TO 10 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 9 inches. Winds gusting as high as 45 mph. * WHERE...Western Greenbrier County. * WHEN...From 1 PM Monday to 10 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday evening and Tuesday morning commutes. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-WVZ042-043-180700- /O.NEW.KRNK.WW.Y.0017.231218T1200Z-231219T1500Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Hinton, and Hix 225 PM EST Sun Dec 17 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 10 AM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. Winds gusting as high as 55 mph. * WHERE...Portions of northwest North Carolina, southwest Virginia and southeast West Virginia. * WHEN...From 7 AM Monday to 10 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday evening and Tuesday morning commutes. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
7 follow-up statements
951 WWUS41 KRNK 180244 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 944 PM EST Sun Dec 17 2023 WVZ508-181045- /O.CON.KRNK.WS.W.0002.231218T1800Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 944 PM EST Sun Dec 17 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM MONDAY TO 10 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches, with locally higher amounts. Winds gusting as high as 45 mph. * WHERE...Western Greenbrier County. * WHEN...From 1 PM Monday to 10 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday evening and Tuesday morning commutes. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-WVZ042-043-181045- /O.CON.KRNK.WW.Y.0017.231218T1200Z-231219T1500Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Hinton, and Hix 944 PM EST Sun Dec 17 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM MONDAY TO 10 AM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of up to 4 inches. Winds gusting as high as 60 mph. * WHERE...Portions of northwest North Carolina, southwest Virginia and southeast West Virginia. * WHEN...From 7 AM Monday to 10 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commutes. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
374 WWUS41 KRNK 181022 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 522 AM EST Mon Dec 18 2023 WVZ508-181830- /O.CON.KRNK.WS.W.0002.231218T1800Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 522 AM EST Mon Dec 18 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches, with locally higher amounts. Winds gusting as high as 45 mph. * WHERE...Western Greenbrier County. * WHEN...From 1 PM Monday to 10 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday evening and Tuesday morning commutes. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-WVZ042-043-181830- /O.CON.KRNK.WW.Y.0017.231218T1200Z-231219T1500Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Hinton, and Hix 522 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of up to 4 inches. Light freezing drizzle may also produce a light glaze of ice, especially on elevated objects. Strong wind gusts are also expected. * WHERE...Portions of northwest North Carolina, southwest Virginia and southeast West Virginia. * WHEN...From 7 AM Monday to 10 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact travel. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
989 WWUS41 KRNK 181647 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 1147 AM EST Mon Dec 18 2023 WVZ508-190100- /O.CON.KRNK.WS.W.0002.231218T1800Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 1147 AM EST Mon Dec 18 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches, with locally higher amounts. Winds gusting as high as 45 mph. * WHERE...Western Greenbrier County. * WHEN...From 1 PM Monday to 10 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday evening and Tuesday morning commutes. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-WVZ042-043-190100- /O.CON.KRNK.WW.Y.0017.000000T0000Z-231219T1500Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Hinton, and Hix 1147 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of up to 4 inches. Light freezing drizzle may also produce a light glaze of ice, especially on elevated objects. Strong wind gusts are also expected. * WHERE...Portions of northwest North Carolina, southwest Virginia and southeast West Virginia. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact travel. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
514 WWUS41 KRNK 181910 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 210 PM EST Mon Dec 18 2023 WVZ508-190315- /O.CON.KRNK.WS.W.0002.000000T0000Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 210 PM EST Mon Dec 18 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches, with locally higher amounts. Winds gusting as high as 45 mph. * WHERE...Western Greenbrier County. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the commutes this evening and Tuesday morning. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-WVZ042-043-190315- /O.CON.KRNK.WW.Y.0017.000000T0000Z-231219T1500Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Hinton, and Hix 210 PM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Snow expected. Total snow accumulations of up to 4 inches. Strong wind gusts are also expected. * WHERE...Portions of northwest North Carolina, southwest Virginia and southeast West Virginia. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact travel. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
315 WWUS41 KRNK 190223 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 923 PM EST Mon Dec 18 2023 WVZ508-191030- /O.CON.KRNK.WS.W.0002.000000T0000Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 923 PM EST Mon Dec 18 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Heavy snow. Total snow accumulations of 3 to 9 inches. Winds gusting as high as 45 mph. * WHERE...Western Greenbrier County. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the commutes Tuesday morning. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...have a winter survival kit with you. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ001-018-VAZ007-009-015-WVZ042-043-191030- /O.CON.KRNK.WW.Y.0017.000000T0000Z-231219T1500Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Hinton, and Hix 923 PM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY... * WHAT...Snow. Additional snow accumulations of up to 3 inches. Winds gusting as high as 45 mph. * WHERE...Portions of northwest North Carolina, southwest Virginia and southeast West Virginia. * WHEN...Until 10 AM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact travel. Strong winds could also bring down tree branches as well as weak and dead trees resulting in scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The public is encouraged to report snowfall amounts or wind damage to the National Weather Service via email at rnk.skywarn@noaa.gov...through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...4 3 2 4. Pictures are greatly appreciated. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
198 WWUS41 KRNK 190853 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 353 AM EST Tue Dec 19 2023 NCZ001-018-VAZ009-015-191000- /O.CAN.KRNK.WW.Y.0017.000000T0000Z-231219T1500Z/ Ashe-Watauga-Smyth-Grayson- 353 AM EST Tue Dec 19 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... With the exception of scattered flurries, the threat for accumulating snow has ended. It will however, remain windy and cold with untreated roads remaining icy. Please allow for extra travel time to reach your destination this morning. $$ WVZ508-191500- /O.CON.KRNK.WS.W.0002.000000T0000Z-231219T1500Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 353 AM EST Tue Dec 19 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Heavy snow. Additional snow accumulations of 1 to 3 inches. Winds gusting as high as 40 mph. Wind chills around zero. * WHERE...Western Greenbrier County. * WHEN...Until 10 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will likely impact travel this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VAZ007-WVZ042-043-191500- /O.CON.KRNK.WW.Y.0017.000000T0000Z-231219T1500Z/ Tazewell-Mercer-Summers- Including the cities of Tazewell, Bluefield, Hinton, and Hix 353 AM EST Tue Dec 19 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...In Virginia, Tazewell County. In West Virginia, Mercer and Summers Counties. * WHEN...Until 10 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
324 WWUS41 KRNK 191459 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 959 AM EST Tue Dec 19 2023 WVZ508-191600- /O.CAN.KRNK.WS.W.0002.000000T0000Z-231219T1500Z/ Western Greenbrier- 959 AM EST Tue Dec 19 2023 ...WINTER STORM WARNING IS CANCELLED... Some light snow will continue, but little to no accumulations are expected. It will remain windy and cold with untreated roads remaining icy. Please allow for extra travel time to reach your destination this morning. $$ VAZ007-WVZ042-043-191600- /O.CAN.KRNK.WW.Y.0017.000000T0000Z-231219T1500Z/ Tazewell-Mercer-Summers- 959 AM EST Tue Dec 19 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... With the exception of scattered flurries, the threat for accumulating snow has ended. It will however, remain windy and cold with untreated roads remaining icy. Please allow for extra travel time to reach your destination this morning. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 2:25 PM EST, 0 minutes earlier.
Area forecast discussion, Dec 17, 2:25 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 PM EST Sun Dec 17 2023
.SYNOPSIS...
Rain and gusty winds are expected today and tonight as a large
low pressure system tracks northeast along the East Coast.
The storm is expected to strengthen as it moves up the east
coast, pulling colder air into the region from the northwest on
Monday. This will result in mountain snow showers and a
continuation of the gusty winds Monday into Tuesday. Accumulating
snow is likely Monday night from the Greenbrier Valley of West
Virginia, the western VA mountains, and into the High Country
of North Carolina.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 115 PM EST Sunday...
Key Messages:
1. Strong low pressure will pass to our east, bringing rainfall,
which will be heavy at times.
2. Very gusty winds for Monday.
3. Upslope snow begins Monday afternoon.
A strong low pressure system is moving northward, just east of
the South Carolina coastline. This area of low pressure will
continue to rapidly deepen moving northeastward into eastern
North Carolina by this evening, spreading rain northward through
the mid- Atlantic in addition to thunderstorms along the coast.
This is a very dynamic system, so the rain may be heavy at
times, especially east of the mountains. Winds will also
increase, and will become increasingly gusty as the storm gains
latitude tonight into Monday.
Rain this morning and early afternoon has been on the lighter
side so far, but heavier rain is expected to move north into the
area later this afternoon and tonight as the best lift
associated with the storm moves over the region. Several hours
of heavy rainfall can be expected until eventually the rain
tapers off from southwest to northeast through early Monday
morning. The low pressure system will rapidly continue northeast
and the only remaining precipitation will be in the form of
wrap-around upslope rain and snow showers on Monday morning.
Upslope clouds will cover much of the area Monday morning, but
some clearing east of the mountains will be possible Monday
afternoon.
Very gusty northwest winds will arrive Monday morning as the
low pressure departs to the north. Sustained winds of 25-35mph
are possible, with gusts 50-55mph. A few gusts to 60mph at the
higher ridgetops. A High Wind Warning will be issued from early
Monday morning through Monday evening for the Blue Ridge.
A second wave of upslope moisture will arrive Monday afternoon
as a strong upper wave quickly drops out of Canada behind the
departing low. A reinforcing shot of moisture will arrive, along
with cold temperatures to enhance the upslope snow across the
western mountains. A burst of snow is not out of the question
for as far east as the Blue Ridge on Monday evening as the front
passes.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EST Sunday...
Key Messages:
1. Snow showers Monday night into Tuesday morning.
2. Winter Storm Warnings in effect for W. Greenbrier County, WV
and Winter Weather Advisories for the western mountains of VA
and NC.
3. Clearing and very cold Tuesday, slightly warmer Wednesday.
Monday night into Tuesday morning the 700 and 500mb troughs
associated with all the precipitation we have been having will
be crossing our longitude and shifting east. This will allow
for NW flow to usher in colder temperatures behind the system.
Expect chilly temperatures in the teens to low 20s for the
mountains and foothills Monday night, with mid 20s to near 30
for the piedmont and the Roanoke Valley. Tuesday will only warm
up 8-10 degrees in the mountains, with highs in the low 20s to
low 30s. East of the Blue Ridge, will be in the mid 30s to low
40s. This is about 10-20 degrees below normal depending on the
location.
Clouds and snow showers will linger in the mountains Monday
night into Tuesday morning for the mountains. Western
Greenbrier County in WV will see the highest snow totals,
between 6-9", where a winter storm warning is in effect through
Tuesday morning. Higher terrain such as Mount Rogers,
Grandfather Mountain, and parts of the WV/VA border will see
amounts between 2-5", and in these locations winter weather
advisories are in effect. We may see light accumulations or
flakes fall as far southeast as Roanoke to Mount Airy to Boone.
By the afternoon Tuesday we should be clearing skies in the
mountains as well as high pressure pushes in from the west. This
high will become centered near the WV/VA border by Wednesday
morning, and although the main blast of colder air will be
subsiding, radiational cooling will help temperatures drop into
the teens to low 20s again. The ridges will be slightly windy so
it will be a little warmer there. Temperatures rebound some on
Wednesday with 40s areawide and mostly sunny skies.
Confidence in the short term forecast is high.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EST Sunday...
Key Messages:
1. High pressure keeps things quiet and dry through the end of
the week.
Thursday through Saturday high pressure builds to our northeast,
creating a wedge along the southern Appalachians. Skies will be
partly to mostly overcast at times with weak disturbances crossing
our area. Not seeing anything strong enough to produce precipitation
until maybe later in the weekend, and even then it would only be
light rain showers for the mountains. High temperatures will be
above normal in the upper 40s to mid 50s, with lows in the 20s
and 30s.
Confidence in the long term forecast is high.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 125 PM EST Sunday...
Anticipate IFR to LIFR conditions this afternoon and tonight
with ceilings and visibilities lowering in widespread moderate
rain at all terminals. Easterly winds will be gusty over and
west of the mountains through the afternoon associated to a
strong low level jet. Winds will become northeasterly during
the afternoon across the entire region, then trend north by
northwest tonight and increase in speed. Gusts 15 to 25 kts are
expected today, then 20 to 30 kts tonight.
Winds continue to increase and continue from the northwest
Monday morning with some gusts 50kts+ along the Blue Ridge from
Boone (TNB) to Roanoke (ROA). Winds sustained 25 to 35 kts.
Eastern terminals likely to return to VFR, but areas along and
east of the Blue Ridge will still contend with upslope clouds
with sub VFR/MVFR cigs at BLF/LWB, along with passing rain/snow
showers that may briefly reduce vsby.
EXTENDED OUTLOOK...
Gusty winds are expected through Tuesday, with even higher
speeds for the ridges. Upslope clouds and snow will continue for
the western mountains into Tuesday as well which may produce
sub-VFR at times.
We should see a return to VFR for the mountains by late
Tuesday. Wednesday and Thursday will be VFR everywhere.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 7 PM this evening to 1 AM EST Monday for
VAZ015>017-022.
Wind Advisory from 7 PM Monday to 3 PM EST Tuesday for
VAZ015>017-022.
High Wind Warning from 1 AM to 7 PM EST Monday for VAZ015>017-
022.
Winter Weather Advisory from 7 AM Monday to 10 AM EST Tuesday
for VAZ007-009-015.
Wind Advisory from 7 PM this evening to 3 PM EST Tuesday for
VAZ007-009>014-018>020-023-024-032>035.
NC...Wind Advisory from 7 PM this evening to 1 AM EST Monday for
NCZ001-002-018.
Wind Advisory from 7 PM Monday to 3 PM EST Tuesday for NCZ001-
002-018.
High Wind Warning from 1 AM to 7 PM EST Monday for NCZ001-002-
018.
Winter Weather Advisory from 7 AM Monday to 10 AM EST Tuesday
for NCZ001-018.
Wind Advisory from 7 PM this evening to 3 PM EST Tuesday for
NCZ003-019.
WV...Winter Weather Advisory from 7 AM Monday to 10 AM EST Tuesday
for WVZ042-043.
Winter Storm Warning from 1 PM Monday to 10 AM EST Tuesday for
WVZ508.
&&
SYNOPSIS...PM
NEAR TERM...BMG
SHORT TERM...SH
LONG TERM...SH
AVIATION...BMG/PMHazardous weather outlook, Dec 17, 5:40 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 540 AM EST Sun Dec 17 2023 NCZ004>006-020-VAZ043>047-058-059-181045- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 540 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ002-003-019-VAZ013-014-016>020-022>024-032>035-181045- Alleghany NC-Surry-Wilkes-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst- 540 AM EST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM EST TUESDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009>012-015-181045- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson- 540 AM EST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM EST TUESDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory through Tuesday. Accumulating snow is possible Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ042>044-507-181045- Mercer-Summers-Monroe-Eastern Greenbrier- 540 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating snow is possible Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-181045- Western Greenbrier- 540 AM EST Sun Dec 17 2023 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. Heavy snow possible Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:25 PM EST | Winter Weather Advisory | RNK | Mercer, Summers | 44 hr |
Nearby
Winter Storm Warnings in West Virginia, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.